Is frequent use of eye drops like Visine or Clear Eyes bad for you?

Can using eye drops too often be bad for you or your eyes?
Short answer, YES!.

I found a couple sources, here and here, that explain why. I’ll try to summarize it below:

Eye drops are used to treat several conditions, including glaucoma, allergies, general redness and dry eyes. Prescription eye drops, of the sort used in the treatment of glaucoma and certain severe allergies, carry explicit instructions on how many to use at a time as well as the total number of eye drops that can be safely used in one day. Similar precautions are included in the packaging of over-the-counter eye drops, such as Clear Eyes® and Visine A.C.® Nevertheless, many people ignore these instructions, using eye drops whenever they feel the slightest discomfort.

Those who have followed the advice of Ben Stein and used eye drops to “get the red out” may be surprised to learn that overuse of these drops can increase eye redness and actually bring about the conditions that they are trying to correct.

Naphazoline, one of the active ingredients in Clear Eyes®, is used in stronger quantities in prescription-only eye drops and treats redness caused by pollen, smog, and other irritants. With overuse, this ingredient can instigate a laundry list of side effects, including dizziness, headache, increased sweating, nausea, weakness, nervousness, decrease in body temperature, and slow heartbeat. The potential side effects from overusing prescription eye drops with other active ingredients are similarly unpleasant, and include vomiting, troubled breathing, and back pain.

Other Possible Side Effects:
Dilation of the blood vessels within the eye gives the appearance of redness on the surface of the eye. Common causes of red eyes include extremely dry air, sun exposure, dust, foreign body and an allergic reaction. Derivatives of the medication imidazoline, antihistamines and corticosteroids are ingredients found in over-the-counter eye drops used to relieve eye redness, burning, irritation and dryness caused by exposure to environmental elements.

Rebound Eye Redness
Rebound eye redness is a side effect of overuse of eye drops intended to relieve eye redness. Imidazoline works as a vasoconstrictor, causing the narrowing of blood vessels. Over-the-counter eye drops work quickly to reduce redness, but do not eliminate the cause of the redness. Rebound redness results because the blood vessels in the eye dilate as the effects of the medication in the drops wears off. Overuse of eye drops to relieve the symptom without correcting the cause sets up a cycle of dependency and misuse. Eye drops should be used only as directed, and are not intended for long-term use. According to MayoClinic.com, when over used, eye drops containing imidazoline can cause permanent redness and damage to the blood vessels in the eye.


Eye Irritation
Some brands of eye drops contain an antihistamine in addition to imidazoline. An antihistamine blocks histamine, a chemical released by the immune system in response to an allergic reaction. Histamine dilates blood vessels. Eye drops containing both an antihistamine and any derivative of imidazoline will relieve redness by constricting blood vessels. MayoClinic.com warns that eye irritation is a side effect of this type of eye drops. Symptoms include watery eyes, headache, and a mild stinging or burning of the eyes. Eye inflammation is a risk for users who wear contact lenses.


Eye Infections

Eye drops that contain a corticosteroid work to reduce inflammation associated with an allergic response, radiation or foreign object. This type of prescription eye drop is intended for short-term use. If symptoms are not relieved in two days, the patient needs to be reevaluated by the physician. According to Drugs.com, bacterial, fungal and viral infections of the cornea are associated with prolonged use of eye drops containing steroids. Prolonged use suppresses the immune system’s normal defensive response and increases the risk of eye infections.

As it turns out, even something as seemingly benign as eye drops can be harmful if overused. The key is everything in moderation! Don’t use eyes drops more than you need to!

FB Comments:

13 thoughts on “Is frequent use of eye drops like Visine or Clear Eyes bad for you?

  1. Hi,

    I have extremely blood shot eyes from age and working on the computer etc… I have searched hi and low and finally found something that has made the whites of my eyes look whiter and healthier and has also gotten rid of dark circles below my eyes. It’s called oil pulling. You will need to read up on it before trying it. It is inexpensive and works. If you mix 3 drops of peppermint oil with whatever oil you choose to use, it will take away any sick feeling you would get from the detox process. It does take a little time before you see the difference. I think it took me three weeks. The most important thing you can do for yourself is read a book called Paradise by Mark Cahill. They sell it on amazon.

  2. I have been using some form of redness reliever since I was 18, and I am now 23. I put at minimum of 2 drops in each eye every single day, and up to 6 in each eye other days. I can’t leave my house without it in fear that i will have red eyes. Every morning I wake up my eyes are red, and just putting a drop in each eye makes me look alive. I have a host of mental issues, and do realize that’s the biggest obstacle in my stopping of this damn Cleareyes. When i read this it made me so sad because I believe I may have permanent damage. What can I do to stop? I can’t imagine life without it. Are there other alternative, more natural maybe, like certain vitamins for eye health? Or a different solution that wouldn’t be so damaging? Help would be so much appreciated. This is like my cry for help from my eye drop addiction! Haha

    • Make sure you drink plenty of water throughout the day. I used to dehydrate myself during sleeping because I would go hours without taking a single sip. Now I drink an entire bottle of water before bed, and I never wake up looking like the undead again. :3 Maybe it’s something in your diet? Try eating more naturally too just as a test to see if that improves your health. Avoid things like caffeine, and give your eyes a rest by not using eye drops at all. Maybe you need to change your brand of eye drops, or switch to a lighter type with less of the active ingredient and use that only once a day. I hope you’re not using “maximum strength” because I tried doing that twice a day at one point in my life, and by the time I started doing 3 a day I started to feel the negative side effects of eyedrop overdose so I switched back to the non-maximum strength kind.

  3. Redness Relief eyes drops contain a chemical that can fuck you up. I have used this red eye relief uncautiously and suffered from mild poising. I live in the desert and my living area is super super dry. I was dumping this stuff in my eyes frequently, so much that on occasion I could feel it run down my sinuses (nose).

    This stuff will screw with your Heart (rapid heart beat) Blood Pressure (At first High > then low) > Nausea/Vomiting, Nervs (shaking, flue like symptoms), Temperature (Very Low) and even Coma. Lots of these symptoms are commonly linked to Anxiety but I am aware of what Anxiety feels like. This is the only thing I can link to the symptoms that I was having. So be cautious I say, manage the amount you use well.

  4. Pingback: my eyes always get sooo SHACKED - Grasscity.com Forums

  5. Pingback: Refresh Plus Lubricant Eye Drops, Single-Use Containers 70 ea | new lasik

  6. Pingback: Lasik Vision – Get yourself a New Look! | new lasik

Leave a Reply

Your email address will not be published.

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>